Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 96, NWS Aberdeen, SD

June 30, 1997Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 1997, 11:45 PM CDT for Brown County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1997, 11:45 PM CDT (04:45 UTC)
Expired
Jul 1, 1997, 12:20 AM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Brown County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1731 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS1 KABR 010446 RRA
SVRABR
SDC013-010520-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 PM CDT MON JUN 30 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN BROWN COUNTY - NORTHEASTERN SOUTH DAKOTA

* UNTIL 1220 AM CDT
 
* SOME LOCATIONS AFFECTED

FREDERICK AT 1155 PM CDT.

* AT 1143 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 22 MILES NORTH OF ABERDEEN OR 3 MILES
  SOUTH OF FREDERICK MOVING NORTH AT 25 MPH.

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

GS/KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:20 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 30, 9:20 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SUN JUN 30 1997

SEVERAL OUTFLOW BOUNDRIES FORM PREVIOUS MCS ARE MOVG THRU THE CWA
ATTM WHICH HAD TRIGGERED OFF A FEW TSTMS. THESE STORMS HAS WEAKEN
AND WILL BE ALL BUT GONE BY SUN SET. THIS SHUD LEAVE P/CLDY SKIES
FOR THE REST OF THE NIGHT & WILL UPDATE TO REMOVE PRECIP.

.ABR...NONE

In the hours before

Local storm report, Jun 30, 7:16 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
716 PM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    PIERRE                    SD   4.00 INCH HAIL
06/30/97   HUGHES

GS/WT
Local storm report, Jun 30, 8:38 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
838 PM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 PM    ONIDA                     SD   1.75 INCH HAIL
06/30/97   SULLY                          REPORTED BY DEPUTY

BANN
Special weather statement, Jun 30, 9:45 PM CDT, 2 hours before
SDZ045-048-051-010255-

SEVERE WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE ABERDEEN SD
937 PM CDT (837 PM MDT) MON JUN 30 1997

...THE SEVERE THUNDERSTORM WATCH FOR JONES...LYMAN AND BUFFALO
COUNTIES HAS BEEN CANCELED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THEREFORE...THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELED.

GS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:26 PM CDTSevere Thunderstorm WarningABRSully59 min
Jun 30, 8:44 PM CDTSevere Thunderstorm WarningABRHyde46 min
Jun 30, 9:19 PM CDTSevere Thunderstorm WarningABRFaulk76 min
Jun 30, 9:58 PM CDTSevere Thunderstorm WarningABRSpink32 min
Jul 1, 4:13 AM CDTSevere Thunderstorm WarningABRStanley62 min
Jul 1, 6:13 AM CDTSevere Thunderstorm WarningABRDewey62 min
Jul 1, 6:36 AM CDTSevere Thunderstorm WarningABRJones64 min
Jul 1, 7:47 AM CDTSevere Thunderstorm WarningABRJones48 min
Jul 1, 8:19 AM CDTSevere Thunderstorm WarningABRHughes, Stanley61 min
Jul 1, 12:07 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Sully63 min
Jul 1, 12:48 PM CDTSevere Thunderstorm WarningABRHand47 min
Jul 1, 1:20 PM CDTSevere Thunderstorm WarningABRSpink60 min
Jul 1, 1:38 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin62 min
Jul 1, 3:22 PM CDTSevere Thunderstorm WarningABRHamlin48 min
Jul 1, 3:28 PM CDTSevere Thunderstorm WarningABRDay47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.